Medical questions & health advice by board certified doctors
"Can drinking too much coffee make your muscles twitch?"
I've been drinking a lot more coffee than I usually do and I feel really jumpy and sometimes my muscles twitch too. Am I just being paranoid or can drinking too much coffee cause your muscles to twitch? It is happening in my legs and my arms too sometimes.
Coffee contains a significant amount of caffeine, which is a stimulant. Caffeine has multiple effects on the body especially in higher doses. Some of these effects can include palpitations or 'skipped' heart beats, nausea, jitteriness, nervousness and, muscle tremors or twitches. Therefore, it is entirely possible that your symptoms are due to your coffee intake, especially since you state that you have been drinking more caffeine recently and that you seem to notice an association between the symptoms and the increased coffee intake. One good way to sort this out would, of course to decrease the amount of coffee you are drinking and see if that makes a difference in terms of symptom improvement. If not, you should definitely think about going to see your primary care doctor for a full checkup. I say this because, if the symptoms do not resolve with decreasing your caffeine intake, then your twitching could be the result of another underlying medical problem, such as trouble with your thyroid gland or an electrolyte imbalance. Your doctor can examine you closely and help determine whether or not you need additional workup for your symptoms! Good luck and I hope that you are feeling better soon.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.